Texas, 2025

Hail in Texas, March 2, 2025

March 2, 2025 · NWS OUN · 1 event in 1 county or zone

A quick-moving/compact upper trough instigated scattered thunderstorm development across the Red River Valley during the afternoon and evening of the 2nd. , steep lapse rates) facilitated the development of short-lived severe thunderstorms, yielding a few reports of hail across the aforementioned area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A quick-moving/compact upper trough instigated scattered thunderstorm development across the Red River Valley during the afternoon and evening of the 2nd. Despite weak instability and modest wind shear, a pocket of cold temperatures aloft (i.e., steep lapse rates) facilitated the development of short-lived severe thunderstorms, yielding a few reports of hail across the aforementioned area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 2, 3:20 PM CST, 35 minutes earlier. Its key messages:

  • Updated at 320 PM CST Sun Mar 2 2025
  • Severe storms possible this evening, as well as near critical to critical fire weather conditions.
  • Elevated to near critical fire weather conditions on Monday.
  • Tuesday is expected to be the most impactful day with potential for high winds, near critical to critical fire weather danger, and strong to severe thunderstorms.
Area forecast discussion, Mar 2, 3:20 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
320 PM CST Sun Mar 2 2025

...New NEAR TERM, SHORT TERM...

.KEY MESSAGES...
Updated at 320 PM CST Sun Mar 2 2025

- Severe storms possible this evening, as well as near critical
  to critical fire weather conditions.

- Elevated to near critical fire weather conditions on Monday.

- Tuesday is expected to be the most impactful day with potential
  for high winds, near critical to critical fire weather danger,
  and strong to severe thunderstorms.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 320 PM CST Sun Mar 2 2025

Showers and thunderstorms will move through the area this
afternoon and evening ahead of and near the upper low moving
through the Texas panhandle. The first wave of showers and storms
is relatively high based and primarily rain. But the second wave
of storms moving into the forecast area from the Texas panhandle
does have more instability to work with thanks to it's proximity
to the cold mid-level air close to the upper-level cyclone, thus
we are seeing the strong to severe thunderstorms. This severe
weather potential will linger into the evening hours before the
storms move into a more stable environment.

For fire weather concerns through this evening, there are a couple
of different regimes we are watching. We still have very dry
surface air just west of our Texas counties. As this dry air (with
dewpoints in the teens) move into Hardeman, Foard and Knox
Counties this may increase the fire weather potential where we
have the Red Flag Warning.

Farther east, across southeast and east central Oklahoma, there is
more of a "dry return flow" scenario where humidity remains
low, winds have increased, and there are potentially residual
fires from the last couple of days. But this threat should
decrease as the mid-level clouds move in.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 320 PM CST Sun Mar 2 2025

The main concerns in the short term are the potential of severe
weather overnight Monday night, and fire weather potential in the
southwest on Monday afternoon and across a broader area on Tuesday
afternoon. The moist likely timeline for severe looks to be late
Monday evening and overnight Tuesday morning as the next mid-level
trough moves toward the Plains.

Some dry air will move into the far southwest (mainly areas near
and west of Vernon to Seymour Texas) on Monday afternoon with near
Critical fire weather conditions. On Tuesday afternoon, a surface
low deepens over northern Oklahoma (potentially as low as 985 mb
per the GFS), it will become very windy across the area which will
create elevated to near critical fire weather conditions across
most of the area.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 240 AM CST Sun Mar 2 2025

At least elevated fire weather conditions will remain possible
through the end of the week. Cooler temperatures (50s and 60s) are
expected into the weekend, with minimal rain chances expected.

Bunker

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CST Sun Mar 2 2025

Showers and thunderstorms will move across western Oklahoma
and western north Texas this afternoon, and will reach
central Oklahoma by late afternoon and evening. Thunderstorm
intensity and moistening should result in MVFR ceilings and/or
visibility. With the exception of DUA, most of the precipitation
will end by 02Z-03Z Monday. Gusty southeast winds are expected the
wake of the storms, but will gradually diminish during the
evening/early overnight. A little uncertain about the development
of IFR ceilings during the overnight hours, so for now have
generally gone MVFR with the exception of WWR and CSM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  47  72  51  60 /  90   0 100  20
Hobart OK         46  75  43  60 /  20   0  70  10
Wichita Falls TX  50  81  50  66 /  30  10  90   0
Gage OK           42  71  38  54 /  40   0  10  30
Ponca City OK     44  67  51  62 /  40  10  90  40
Durant OK         49  68  56  66 /  90  20  90  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...Red Flag Warning until 8 PM CST this evening for TXZ083-084-087.

&&

NEAR TERM...26
SHORT TERM...26
LONG TERM....13
AVIATION...06

In the hours before

Special weather statement, Mar 2, 1:56 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Norman OK
156 PM CST Sun Mar 2 2025

TXZ084-087-022030-
Foard TX-Knox TX-
156 PM CST Sun Mar 2 2025

...A strong thunderstorm will impact portions of southwestern Foard
and northwestern Knox Counties through 230 PM CST...

At 156 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles east of Chalk, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Foard
and northwestern Knox Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3393 10005 3409 9982 3385 9971 3378 10000
      3383 10000 3384 10005
TIME...MOT...LOC 1956Z 240DEG 24KT 3385 10003

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Mar 2, 3:15 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Norman OK
315 PM CST Sun Mar 2 2025

OKZ033-036-TXZ083-022200-
Harmon OK-Jackson OK-Hardeman TX-
315 PM CST Sun Mar 2 2025

...Strong thunderstorms will impact portions of southwestern Jackson,
southeastern Harmon and central Hardeman Counties through 400 PM
CST...

At 315 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Eldorado to near Quanah.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eldorado, Chillicothe, and Quanah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3463 9947 3421 9948 3417 9983 3455 9984
TIME...MOT...LOC 2115Z 212DEG 22KT 3452 9974 3426 9974

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Mar 2, 3:46 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
346 PM CST Sun Mar 2 2025

OKZ034>036-TXZ083-085-022230-
Kiowa OK-Greer OK-Jackson OK-Wilbarger TX-Hardeman TX-
346 PM CST Sun Mar 2 2025

...Strong thunderstorms will impact portions of Jackson, northwestern
Kiowa, Greer, northwestern Wilbarger and east central Hardeman
Counties through 430 PM CST...

At 346 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Mangum to near Duke to 8 miles
southeast of Eldorado. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus Air Force Base, Altus, Eldorado, Brinkman, Olustee, Hester,
Mangum, Duke, Elmer, Granite, Friendship, Blair, Willow, Odell,
Altus-Lugert Lake, Martha, and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 9967 3512 9934 3511 9934 3489 9921
      3436 9926 3430 9967
TIME...MOT...LOC 2146Z 230DEG 25KT 3489 9958 3464 9953 3439 9955

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardeman

When
March 2, 3:55 PM CST
Where
Hardeman County, Quanah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.300, -99.740

Social media images. The event time is estimated from radar observations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242371.